Maine, 2005

Hail in Maine, August 2, 2005

August 2, 2005 · NWS CAR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 2, 1:18 PM EST, 5 hours 52 minutes earlier.

Area forecast discussion, Aug 2, 1:18 PM EST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
218 PM EDT TUE AUG 2 2005

.SYNOPSIS...THE FAST MOVING WEATHER DISTURBANCE WHICH BROUGHT
THUNDERSTORMS TO THE REGION TODAY WILL RAPIDLY MOVE AWAY TO THE
EAST TONIGHT. HIGH PRESSURE WILL BUILD DOWN FROM THE NORTH ON
WEDNESDAY AND CREST OVER THE REGION ON THURSDAY. A WAVE OF LOW
PRESSURE WILL MOVE THROUGH FRIDAY WITH A CHANCE OF THUNDERSTORMS
FOLLOWED BY HIGH PRESSURE OVER THE WEEKEND.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...THE SHORTWAVE THAT
BROUGHT A STRONG LINE OF THUNDERSTORMS THROUGH DURING THE MIDDAY
AND EARLY AFTERNOON HOURS TODAY WILL BE MOVING AWAY TONIGHT. THIS
WILL ALLOW SKIES TO BECOME CLEAR TO PARTLY CLOUDY OVER THE AREA.
HIGH PRESSURE WILL BUILD DOWN FROM THE NORTH WEDNESDAY AND CREST
OVER THE AREA THURSDAY BRINGING DRY CONDITIONS WITH JUST DAYTIME
CUMULUS WEDNESDAY AND A CLEAR AND COOL NIGHT WEDNESDAY NIGHT.
THURSDAY WILL BE MOSTLY CLEAR THOUGH SOME HIGH CLOUDS MAY BEGIN TO
DRIFT IN LATE IN THE DAY AHEAD OF THE NEXT SHORTWAVE APPROACHING.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...A RAPIDLY MOVING SHORTWAVE
WILL APPROACH FRIDAY BRINGING ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS. A WEAK WARM FRONT IS EXPECTED TO MOVE THROUGH EARLY
FRIDAY MORNING FOLLOWED BY THE COLD FRONT IN THE EARLY AFTERNOON.
THE INTENSITY AND COVERAGE OF THUNDERSTORMS WILL LIKELY DEPEND ON
HOW MUCH WARMTH AND HUMIDITY CAN FLOW IN AHEAD OF THE COLD FRONT.
THIS SYSTEM WILL QUICKLY MOVE AWAY FRIDAY AFTERNOON AND THE SKY
MAY BE CLEARING BY MID TO LATE AFTERNOON. HIGH PRESSURE FOLLOWING
THE SYSTEM WILL BRING PARTLY SUNNY CONDITIONS OVER THE WEEKEND.

&&

.AVIATION...EXPECT CONDITIONS TO IMPROVE TO VFR OVER THE NORTH AS
SKIES CLEAR...BUT WATCH FOR PATCHY FOG LATE TONIGHT. STRONG
THUNDERSTORMS WILL BE MOVING THROUGH DOWNEAST AREAS VERY EARLY
THIS EVENING BRINGING OCCASIONAL IFR CONDITIONS...THEN CONDITIONS
WILL IMPROVE TO VFR OVERNIGHT...BUT MAY BRIEFLY LOWER TO IFR IN
FOG LATE TONIGHT.

&&

.MARINE...WATCH FOR SOME HEAVY THUNDERSTORMS EARLY THIS EVENING
WITH POTENTIALLY STRONG AND GUSTY WINDS. OTHERWISE...SKIES WILL
BECOME PARTLY CLOUDY OVERNIGHT. WINDS WILL BE WESTERLY AROUND 10
KT...BECOMING NORTHWESTERLY LATE AND THEN BACK TO WESTERLY ON
WEDNESDAY. SEAS WILL AVERAGE 2 TO 3 FT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

SHORT TERM/MARINE...BLOOMER
LONG TERM/MARINE...VJN
AVIATION...SMF
Hazardous weather outlook, Aug 2, 4:07 AM EST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
507 AM EDT TUE AUG 2 2005

ANZ050-MEZ001>006-010-011-015>017-029>032-030905-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
507 AM EDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN AND EASTERN
MAINE ESPECIALLY THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY BE
ACCOMPANIED BY BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT IS EXPECTED TO MOVE THROUGH NORTHERN AND EASTERN MAINE
DURING THE DAY FRIDAY. CURRENTLY SHOWERS AND THUNDERSTORMS ARE
FORECAST TO ACCOMPANY THE FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT STRONG WINDS ACCOMPANYING ANY
THUNDERSTORMS TODAY.

FITZSIMMONS

In the hours before

Local storm report, Aug 2, 2:42 PM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
342 PM EDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     TOPSFIELD               45.42N 67.74W
08/02/2005                   WASHINGTON         ME   LAW ENFORCEMENT

            TREES DOWN.

0243 PM     TSTM WND DMG     PRINCETON               45.22N 67.57W
08/02/2005                   WASHINGTON         ME   LAW ENFORCEMENT

            TREES DOWN.

0243 PM     TSTM WND DMG     ALEXANDER               45.09N 67.47W
08/02/2005                   WASHINGTON         ME   LAW ENFORCEMENT

            MULTIPLE TREES DOWN.

0315 PM     TSTM WND GST     AURORA                  44.85N 68.33W
08/02/2005  0 MPH            HANCOCK            ME   LAW ENFORCEMENT

            WIND GUST TO 75 MPH AND GOLFBALL SIZE HAIL

&&

VJN
Local storm report, Aug 2, 2:42 PM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
342 PM EDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     TOPSFIELD               45.42N 67.74W
08/02/2005                   WASHINGTON         ME   LAW ENFORCEMENT

            TREES DOWN.

0243 PM     TSTM WND DMG     PRINCETON               45.22N 67.57W
08/02/2005                   WASHINGTON         ME   LAW ENFORCEMENT

            TREES DOWN.

0243 PM     TSTM WND DMG     ALEXANDER               45.09N 67.47W
08/02/2005                   WASHINGTON         ME   LAW ENFORCEMENT

            MULTIPLE TREES DOWN.

0315 PM     TSTM WND GST     AURORA                  44.85N 68.33W
08/02/2005  75 MPH           HANCOCK            ME   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL

&&

VJN
Special weather statement, Aug 2, 3:03 PM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
403 PM EDT TUE AUG 2 2005

MEZ001>006-010-011-015>017-029>032-030300-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
403 PM EDT TUE AUG 2 2005

THE SEVERE THUNDERSTORM WATCH FOR
AROOSTOOK...PISCATAQUIS...PENOBSCOT...HANCOCK AND WASHINGTON COUNTIES
HAS BEEN CANCELLED.

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHERN SOMERSET COUNTY UNTIL 11 PM EDT. THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS
TO 70 MPH. DANGEROUS LIGHTNING IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HEWITT
Special weather statement, Aug 2, 6:24 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
724 PM EDT TUE AUG 2 2005

MEZ017-032-030030-
WASHINGTON COUNTY...
724 PM EDT TUE AUG 2 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...WASHINGTON COUNTY...

AT 721 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 10 MILES WEST OF DANFORTH
TO 3 MILES SOUTHEAST OF TOPSFIELD. THE LINE WAS MOVING SOUTHEAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 830 PM EDT INCLUDE...
    TOPSFIELD...  WAITE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4561 6807 4518 6773 4526 6745 4567 6780

HEWITT
Special weather statement, Aug 2, 6:36 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR CHANGE WMO HEADER
NATIONAL WEATHER SERVICE CARIBOU ME
736 PM EDT TUE AUG 2 2005

MEZ002-030030-

AROOSTOOK COUNTY...

736 PM EDT TUE AUG 2 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 732 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER WASHBURN. THE STORM WAS MOVING SOUTHEAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 830 PM EDT INCLUDE...
    WOODLAND...           WASHBURN...           PRESQUE ISLE...
    FORT FAIRFIELD...     EASTON...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4691 6820 4681 6833 4652 6791 4673 6772

MARK FLECHTNER

The radar

The Caribou radar (KCBW), 93 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
August 2, 7:10 PM EST
Where
Washington County, Princeton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.217, -67.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471749.